Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 152, NWS Morristown, TN

July 24, 2016Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 24, 2016, 6:24 PM EDT for Hamilton County, Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2016, 6:24 PM EDT (22:24 UTC)
Expired
Jul 24, 2016, 7:00 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Hamilton County, TN

What was reported inside it

TimeReportWhereRemark
Jul 24, 6:40 PM EDTTSTM WND DMGSoddy-Daisy, TNPOWER LINES KNOCKED DOWN ALONG DEPOT STREET IN SODDY DAISY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WUUS54 KMRX 242224
SVRMRX
TNC065-242300-
/O.NEW.KMRX.SV.W.0152.160724T2224Z-160724T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
624 PM EDT SUN JUL 24 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HAMILTON COUNTY IN EASTERN TENNESSEE...

* UNTIL 700 PM EDT

* AT 624 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  LAKESITE...OR 13 MILES WEST OF CLEVELAND...MOVING NORTHWEST AT 5
  MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SODDY-DAISY...LAKESITE...SHADY GROVE...MOWBRAY MOUNTAIN...
  HARRISON BAY S.P....SALE CREEK...FLAT TOP MOUNTAIN...
  MIDDLE VALLEY AND NORTH CHICKAMAUGA CREEK GORGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR CHICKAMAUGA LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3528 8528 3532 8524 3536 8522 3544 8509
      3543 8507 3525 8497 3519 8500 3514 8511
TIME...MOT...LOC 2224Z 145DEG 6KT 3524 8509 

HAIL...0.88IN
WIND...60MPH
 
$$

AMP.23
1 follow-up statement
230 
WWUS54 KMRX 242235
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT SUN JUL 24 2016

TNC065-242300-
/O.CON.KMRX.SV.W.0152.000000T0000Z-160724T2300Z/
HAMILTON TN-
635 PM EDT SUN JUL 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN HAMILTON COUNTY...

AT 634 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SODDY-
DAISY...OR 14 MILES NORTHEAST OF CHATTANOOGA...MOVING NORTHWEST AT 5
MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SODDY-DAISY...LAKESITE...SHADY GROVE...MOWBRAY MOUNTAIN...
HARRISON BAY S.P....SALE CREEK...FLAT TOP MOUNTAIN...
MIDDLE VALLEY AND NORTH CHICKAMAUGA CREEK GORGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR CHICKAMAUGA LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3528 8528 3532 8524 3536 8522 3544 8509
      3543 8507 3525 8497 3519 8500 3514 8511
TIME...MOT...LOC 2234Z 134DEG 6KT 3525 8512 

HAIL...0.88IN
WIND...60MPH
 
$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:46 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 24, 2:46 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
246 PM EDT SUN JUL 24 2016

.SHORT TERM...(Tonight and Monday)...Broad upper ridge over the area
will gradually weaken during the short term...but still mostly a
persistence forecast.  Expect convection to be mainly diurnal in
nature...so expect some lingering showers and thunderstorms into
early evening...then scattered showers and thunderstorms developing
again Monday mainly during the afternoon.  The heat will continue as
well.  Will go close to MAV temps for lows tonight...but will
continue to go a bit higher than MAV most locations for max temps.

.LONG TERM...(Monday night night through Sunday)...Active and
unsettled pattern through the long term with more seasonable
temperatures and possible heavy rainfall.

Flow finally becoming more zonal Monday night as a front drops
southward out of the Ohio River Valley. Approaching front will allow
chance pops to remain in place through the night. Front drops
further south on Tuesday into KY and it's proximity to our area will
lead to chance and likely pops. This front stalls out across the
area through Thursday in west-to-east fashion. Also on Tuesday, a
weak area of low pressure moves out of the Gulf and into the
Southern Gulf States bringing with it an influx of moisture. A weak
bermuda high will help to pull this moisture into the Southern
Appalachians on Wednesday and Thursday. With the additional Gulf
moisture and front in the vicinity, likely pops will be in place on
both of these days. Soundings show PWS averaging around the 2 inch
mark for both Wednesday and Thursday, which is just above the 90th
percentile based on climatology for this time of year. Frontal
location, high pws, weak flow aloft, and sufficient CAPES will allow
for locally heavy rainfall across the area as well as the
possibility of localized flooding.

By Friday a broad and shallow longwave trough makes its way down out
of the northwest and swings another front through the area. The
remaining Gulf moisture gets picked up by this trough and actually
puts CHA at near record PWS for this time of year. Friday will be
another day where we will have to be on the lookout for heavy
rainfall; high-end chance pops currently in place for most areas.
Then, a shortwave comes rotating through the trough for Saturday and
Sunday. Shortwave and residual Gulf moisture allow for high-end
chance pops to carry on through the weekend. High temps from
Wednesday through the weekend will be more seasonable due to
increased cloud cover.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  96  74  94 /  20  30  40  50
Knoxville McGhee Tyson Airport, TN  72  94  74  92 /  20  30  40  50
Oak Ridge, TN                       73  94  74  92 /  20  30  40  50
Tri Cities Airport, TN              69  94  70  89 /  20  30  40  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/SR

In the hours before

Special weather statement, Jul 24, 5:05 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 PM EDT SUN JUL 24 2016

TNZ099-242145-
HAMILTON TN-
505 PM EDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON COUNTY
UNTIL 545 PM EDT...

AT 505 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RIDGESIDE...OR NEAR CHATTANOOGA...MOVING NORTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...SODDY-DAISY...SIGNAL MOUNTAIN...ROSSVILLE...WALDEN...
RIDGESIDE...HARRISON...FAIRMOUNT...RED BANK...COLLEGEDALE...
OOLTEWAH...MIDDLE VALLEY...EAST BRAINERD...EAST RIDGE...
NORTH CHICKAMAUGA CREEK GORGE...FALLING WATER...
LOOKOUT MOUNTAIN AND MOWBRAY MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3504 8539 3507 8536 3509 8536 3511 8538
      3511 8539 3514 8539 3529 8527 3504 8504
      3499 8511 3498 8530
TIME...MOT...LOC 2105Z 138DEG 8KT 3504 8519

AMP.23
Special weather statement, Jul 24, 5:11 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT SUN JUL 24 2016

TNZ044>047-242200-
UNICOI TN-WASHINGTON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-
511 PM EDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON...
SOUTHWESTERN CARTER AND NORTHEASTERN UNICOI COUNTIES UNTIL 600 PM
EDT...

AT 511 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINE CREST...OR NEAR ERWIN...MOVING NORTH AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ELIZABETHTON...ERWIN...JONESBOROUGH...CENTRAL...
BANNER HILL...PINE CREST...MIDWAY...UNICOI...WATAUGA...
MILLIGAN COLLEGE...AVONDALE AND LIMESTONE COVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3616 8222 3613 8225 3614 8226 3613 8226
      3613 8228 3614 8229 3612 8233 3612 8235
      3611 8237 3610 8241 3632 8254 3639 8222
      3615 8219
TIME...MOT...LOC 2111Z 164DEG 6KT 3622 8234

AMP.23
Special weather statement, Jul 24, 5:25 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 PM CDT SUN JUL 24 2016

TNZ098-242215-
MARION TN-
425 PM CDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 515
PM CDT...

AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JASPER...MOVING NORTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JASPER...SOUTH PITTSBURG...WHITWELL...KIMBALL...MARTIN SPRINGS...
FIERY GIZZARD S.P....FOSTER FALLS S.P....
NEW HOPE AND SEQUATCHIE CAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3522 8577 3522 8574 3524 8569 3527 8570
      3531 8564 3531 8561 3508 8546 3498 8562
      3499 8566 3514 8586 3516 8586
TIME...MOT...LOC 2125Z 141DEG 8KT 3510 8560

AMP.23
Special weather statement, Jul 24, 5:26 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT SUN JUL 24 2016

TNZ017-018-046-242215-
JOHNSON TN-SULLIVAN TN-NORTHWEST CARTER TN-
526 PM EDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARTER...EASTERN
SULLIVAN AND WESTERN JOHNSON COUNTIES UNTIL 615 PM EDT...

AT 526 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF MOUNTAIN CITY...MOVING NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SADIE...HARR...SOUTH HOLSTON DAM...DOEVILLE...NEVA...SHADY VALLEY AND
HUNTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3640 8184 3632 8200 3633 8200 3633 8203
      3634 8203 3635 8204 3636 8204 3635 8207
      3649 8224 3660 8205 3659 8195
TIME...MOT...LOC 2126Z 145DEG 6KT 3642 8199

AMP.23
Special weather statement, Jul 24, 6:14 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT SUN JUL 24 2016

TNZ017-VAZ008-242245-
SULLIVAN TN-WASHINGTON VA-
614 PM EDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...AND
WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 645 PM EDT...

AT 614 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRISTOL VA...MOVING NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRISTOL TN...BRISTOL VA...WALNUT HILL...BENHAMS...HILANDER PARK...
HARR AND SOUTH HOLSTON DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3655 8194 3646 8211 3664 8231 3676 8207
TIME...MOT...LOC 2214Z 138DEG 6KT 3655 8208

AMP.23
Special weather statement, Jul 24, 6:15 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT SUN JUL 24 2016

TNZ081-099-242300-
HAMILTON TN-SEQUATCHIE TN-
615 PM EDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEQUATCHIE AND CENTRAL
HAMILTON COUNTIES UNTIL 700 PM EDT/600 PM CDT/...

AT 615 PM EDT/515 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SODDY-DAISY...OR 11 MILES SOUTHEAST OF DUNLAP...
MOVING NORTHWEST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...DUNLAP...SODDY-DAISY...WALDEN...FAIRMOUNT...
SHADY GROVE...MOWBRAY MOUNTAIN...NORTH CHICKAMAUGA CREEK GORGE...
FALLING WATER...CARTWRIGHT...MIDDLE VALLEY...
FLAT TOP MOUNTAIN AND LONE OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3531 8552 3544 8535 3525 8511 3514 8526
TIME...MOT...LOC 2215Z 138DEG 6KT 3525 8526

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:05 PM EDTSpecial Weather StatementMRXHamilton40 min
Jul 24, 5:11 PM EDTSpecial Weather StatementMRXWashington49 min
Jul 24, 5:25 PM EDTSpecial Weather StatementMRXMarion50 min
Jul 24, 5:26 PM EDTSpecial Weather StatementMRXJohnson49 min
Jul 24, 6:15 PM EDTSpecial Weather StatementMRXSequatchie45 min
Jul 24, 6:27 PM EDTSpecial Weather StatementMRXScott48 min
Jul 24, 6:59 PM EDTSpecial Weather StatementMRXHamilton46 min
Jul 24, 7:02 PM EDTAreal Flood AdvisoryMRXHamilton118 min
Jul 24, 7:42 PM EDTSpecial Weather StatementMRXBradley48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.